Oklahoma, 2016

Damaging Wind in Oklahoma, August 9, 2016

August 9, 2016 · NWS SHV · 1 event in 1 county or zone

A weak upper level shear axis lingered from Western Arkansas into Southeast Oklahoma and EastCentral Texas during the afternoon hours on August 9th, between weak ridging aloft over Southwest Texas, and an upper level low pressure system over the Northeast Gulf of Mexico. Very strong heating and ample low level moisture in place near this shear axis resulted in the development of scattered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level shear axis lingered from Western Arkansas into Southeast Oklahoma and EastCentral Texas during the afternoon hours on August 9th, between weak ridging aloft over Southwest Texas, and an upper level low pressure system over the Northeast Gulf of Mexico. Very strong heating and ample low level moisture in place near this shear axis resulted in the development of scattered showers and thunderstorms over McCurtain County Oklahoma and adjacent sections of Southwest Arkansas. An isolated severe thunderstorm developed over Central McCurtain County, which resulted in damaging winds which downed a tree just north of the Golden community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 1:32 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 1:32 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
232 PM CDT TUE AUG 9 2016

.DISCUSSION...
Very widely scattered showers and thunderstorms beginning to fire
with the aid of afternoon heating and plentiful moisture with
pwats near 2.2" across the eastern two thirds of our region. With
less cloud cover today...temperatures have warmed nicely into the
middle to upper 90s areawide and with dewpoints not mixing down
due to the higher moisture content in the atmosphere...we are once
again dealing with high and in some places...excessive heat index
temperatures. With very little change expected during the day
Wednesday...and after collaborating with our neighboring
offices...have extended the current advisory through 00z Thu and
have added the remaining counties/parishes to this advisory.

As we go through the remainder of the work week...our region will
be less and less under the influence of a weakening upper ridge
south and west of our region. Instead...mid and late week weather
will be coming from the south and east in the form of an upper
level trough. This disturbance which has been drenching the
northeast Gulf Coast will begin to retrograde westward due to a
developing upper ridge taking up residence across the Tenn Valley
into the Carolinas. This is good news for our region as we should
see increasing rain chances and cooler temperatures as a result.
The highest rain chances and cooler daytime temperatures will be
felt across our eastern half through the end of the work week but
even our extreme western zones which have been baking in the heat
for quite sometime now should feel some relief from this heat if
not by rainfall...then my increasing cloud cover. By the end of
the week into the weekend...we may even need to watch for
excessive rainfall across our eastern most zones as pwats increase
to near 2.5 inches and our eastern zones have seen more rainfall
over the last 30 days than say our western zones have.

The forecast for the weekend continues to be interesting as not
only are we dealing with the effect from the upper trough in our
eastern zones but then we begin to look upstream as a weakening
longwave trough heads our way from the Plains. This trough will
help to pick up the Gulf disturbance by Sunday into Monday but
strong lift in association with PVA in advance of the trough
should be the key ingredients for scattered to numerous showers
and thunderstorms this weekend into early next week as well.

Thanks for the coordination today FWD...TSA...LZK...JAN...HGX.
Prelims to follow...13.

&&

.PREV DISCUSSION... /issued 1209 PM CDT TUE AUG 9 2016/

AVIATION...
For the 09/18Z VRF conditions will prevail through the taf period
with light and variable Southerly winds. CU of 5KFT to 6KFT will
move into the Eastern and Western terminals before thinning out
during the overnight hours. This afternoon and evening widely
scattered showers/Thunderstorms are possible across the Eastern
terminals with the increase in moisture from the SE along with
daytime heating but these showers will diminish by sunset. Areas
that receive rain could possible see hz/br conditions for a brief
period of time during the morning afterwards winds will increase
out of the S/SE to 5 to 10 kts. /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  78  94 /  20  30  20  50
MLU  75  95  76  91 /  20  40  20  60
DEQ  74  96  75  96 /  20  30  20  30
TXK  75  95  76  95 /  20  30  20  40
ELD  73  96  74  93 /  20  40  20  50
TYR  80 100  80  98 /  20  20  20  30
GGG  76  98  78  97 /  20  20  20  40
LFK  76  96  77  95 /  20  30  20  50

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Wednesday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Wednesday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Wednesday for OKZ077.

TX...Heat Advisory until 7 PM CDT Wednesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

21/13
Hazardous weather outlook, Aug 9, 9:24 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 AM CDT TUE AUG 9 2016

ARZ050-059-070-071-LAZ001>003-010>012-017-018-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-101200-
SEVIER-LITTLE RIVER-MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-
DE SOTO-RED RIVER-BIENVILLE-SABINE-NATCHITOCHES-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
1024 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THIS AFTERNOON
INTO THE EVENING HOURS. ANY STRONG STORMS WILL HAVE THE CAPABILITY
TO PRODUCE STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. HEAT INDEX VALUES WILL MAX OUT AT OR
JUST ABOVE 105 DEGREES THIS AFTERNOON WITH A HEAT ADVISORY IN
EFFECT. HEAT SAFETY PRECAUTIONS ARE ADVISED IF SPENDING ANY TIME
OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO PEAK NEAR OR EVEN
ABOVE 105 DEGREES FROM MID TO LATE WEEK. ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL ALSO CONTINUE TO
DEVELOP THROUGH THE REMAINDER OF THIS WEEK. BETTER RAIN CHANCES
MAY COME OVER THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT ON
SATURDAY...WHICH MAY STALL OVER THE REGION LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

ARZ051-060-061-072-073-LAZ004>006-013-014-019>022-101200-
HOWARD-HEMPSTEAD-NEVADA-COLUMBIA-UNION-CLAIBORNE-LINCOLN-JACKSON-
OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1024 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN DURING THE PEAK
HOURS OF DAYTIME HEATING. ANY STRONG STORMS WILL HAVE THE CAPABILITY
TO PRODUCE STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. HEAT INDEX VALUES WILL MAX OUT NEAR 104
DEGREES THIS AFTERNOON...JUST BELOW THE HEAT ADVISORY THRESHOLD.
HEAT SAFETY PRECAUTIONS ARE STILL ADVISED IF SPENDING ANY TIME
OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO PEAK NEAR OR EVEN
ABOVE 105 DEGREES FROM MID TO LATE WEEK. ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL ALSO CONTINUE TO
DEVELOP THROUGH THE REMAINDER OF THIS WEEK. BETTER RAIN CHANCES
MAY COME OVER THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT ON
SATURDAY...WHICH MAY STALL OVER THE REGION LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Aug 9, 3:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT TUE AUG 9 2016

OKZ077-092245-
MCCURTAIN OK-
455 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN COUNTY UNTIL
545 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BROKEN BOW...OR NEAR GLOVER...MOVING NORTHEAST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS INDICATED ABOUT 10 MILES
SOUTHWEST OF BETHEL...AND WAS NEARLY STATIONARY.

HALF INCH HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IDABEL...WRIGHT CITY...GARVIN...MOUNT HERMAN...OAK HILL...
HOLLY CREEK...HOCHATOWN...GOLDEN...BETHEL...GLOVER AND SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3388 9495 3407 9502 3435 9498 3436 9456
      3394 9483
TIME...MOT...LOC 2152Z 210DEG 17KT 3405 9487

15

The radar

The Western Arkansas radar (KSRX), 147 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
August 9, 4:25 PM CST
Where
McCurtain County, 1.04 mi NNE of Golden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.045, -94.896

A tree was blown down across Golden Glover Road just north of the Golden community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642288.